Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 68, NWS Midland/Odessa, TX

September 18, 2014Ward County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 2014, 7:32 PM CDT for Ward County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2014, 7:32 PM CDT (00:32 UTC)
Expired
Sep 18, 2014, 10:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WGUS54 KMAF 190032
FFWMAF
TXC475-190330-
/O.NEW.KMAF.FF.W.0068.140919T0032Z-140919T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WARD COUNTY IN WEST TEXAS...

* UNTIL 1030 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING NEAR ROY HURD   
  MEMORIAL AIRPORT...OR NEAR MONAHANS...MOVING NORTHEAST AT 15 MPH.  
  RAINFALL AMOUNTS OF 2 INCHES OR MORE WILL BE POSSIBLE IN MONOHANS  
  PRODUCING MAJOR STREET FLOODING. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  NORTHEASTERN WARD COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3164 10278 3140 10278 3140 10314 3165 10315

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:12 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 18, 6:12 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT Thu Sep 18 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR ceilings should become MVFR before 06z and continue through
at least mid Friday morning at the west Texas and southeast New
Mexico terminals. Scattered thunderstorms can be expected the
next 24 hours and have added TEMPO groups for MVFR conditions
in thunderstorms. Looking for MVFR ceilings to become VFR by
late Friday morning.

12

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT Thu Sep 18 2014/

DISCUSSION...
Several areas across SE NM and northern Permian Basin received
moderate to heavy rainfall overnight and then throughout the
morning respectively, dropping over 2 inches of rain across some
locations. Clouds have thinned quite a bit this afternoon over
portions of the region, increasing instability across these
areas. Some isolated convection beginning to develop near the
Davis Mountains and we expect scattered activity to continue
through this evening. A weak outflow boundary just south of a
Wink to Midland to Garden City line will also serve as a focus
for thunderstorm development through the afternoon.

Flow aloft is nearly WSW today with the upper ridge flattened
somewhat to the south as the remnants of Odile wobbles toward
central NM. Our next disturbance from Odile will approach the region
this evening, increasing showers and thunderstorms across western
zones initially then shifting WNW overnight, treking across SE NM.
Many of these areas have already received 1-2 inches last night and
another 1-3 inches can be expected tonight. Friday, the upper ridge
looks to weaken further with the remnants of Odile progged to move
very close if not directly over SE NM, leading to another day of
rainfall over the same areas. And just as we are seeing this
afternoon, any breaks in the clouds during peak heating will
increase instability, adding to increased thunderstorm chances. The
atmosphere remains extremely moist with PWs near 160% of normal and
cell motion will be rather slow so moderate/heavy rainfall is
possible and the potential for flooding/flash flooding continues,
particularly across areas that receive multiple rounds of rainfall.
Will continue with moderate/heavy rain wording in the zones for
mainly the northern half of the CWA and the Davis Mountains region.
A Flash Flood Watch remains in effect through Friday for all of SE
New Mexico, Guadalupe and Davis Mountains, Van Horn and the hwy 54
corridor, upper Trans Pecos and much of the Permian Basin.

The wet pattern looks to persist into the weekend as model guidance
indicates precip continuing with remnants of Odile still hanging
around and a weak cold front still on tap to arrive Sunday. Rain
chances may continue Monday if the front hangs around, but models
shunt best moisture to the west so thunderstorms may only be
confined to the higher terrain. Beyond Monday, NW flow aloft looks
to develop which would continue rain chances as shortwaves move SE
across the area. For now, will hold onto silent PoPs during this
time.

Temperatures remain difficult due to clouds and rain but in general
expect highs in the in the mid to low 80s Friday then increasing a
couple degrees Saturday before the cold front arrives Sunday,
knocking temps back down heading into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 81  68  81  68  /  70  40  50  40
BIG SPRING TX              83  68  84  70  /  60  30  50  40
CARLSBAD NM                79  68  84  67  /  70  60  50  30
DRYDEN TX                  91  73  91  73  /  40  20  20  20
FORT STOCKTON TX           86  69  86  69  /  50  40  40  20
GUADALUPE PASS TX          75  63  78  64  /  70  60  40  30
HOBBS NM                   78  65  79  65  /  70  60  60  40
MARFA TX                   80  62  81  61  /  50  50  40  30
MIDLAND INTL AIRPORT TX    84  69  83  70  /  70  40  40  30
ODESSA TX                  83  69  82  70  /  70  40  40  30
WINK TX                    84  69  86  70  /  70  50  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Friday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Friday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Mitchell...Reeves
     County and Upper Trans Pecos...Scurry...Van Horn and
     Highway 54 Corridor...Winkler.

&&

44/72

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 18, 2:32 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT THU SEP 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
232 PM CDT THU SEP 18 2014 /132 PM MDT THU SEP 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE
ANTICIPATED THROUGH TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO
AND WEST TEXAS.  THE HEAVY RAINFALL COULD LEAD TO FLASH FLOODING IN
MANY AREAS, BUT PARTICULARLY OVER THE GUADALUPE MOUNTAINS, SOUTHEAST
NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN WHERE HEAVY RAIN HAS
ALREADY FALLEN.  THE POTENTIAL FOR HEAVY RAIN EXISTS FROM THE DAVIS
MOUNTAINS ACROSS THE PERMIAN BASIN THROUGH TONIGHT AS REMNANTS FROM
TROPICAL SYSTEM ODILE SLOWLY MOVE OVER THE REGION.  THEREFORE, A
FLASH FLOOD WATCH HAS BEEN EXPANDED TO INCLUDE THE DAVIS MOUNTAINS
AND MUCH OF THE PERMIAN BASIN.

ELEVATED FLOWS ARE POSSIBLE ALONG THE RIO GRANDE THROUGH TONIGHT DUE
TO POSSIBLE RELEASES FROM RESERVOIRS IN MEXICO, AND HEAVY RAINFALL.
ARROYOS ACROSS SOUTHEAST NEW MEXICO, SUCH AS THE RIO PENASCO, COULD
RUN HIGH DUE TO ADDITIONAL HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON FRIDAY.  THEREFORE, THE FLASH FLOOD WATCH HAS BEEN
EXTENDED THROUGH FRIDAY.  ALTHOUGH SOUTHERN PORTIONS OF THE FORECAST
AREA ARE NOT INCLUDED IN THE WATCH, THESE AREAS COULD BE ADDED
LATER.

THE RIO GRANDE, AND AREA ARROYOS AND STREAMS, ARE EXPECTED TO BE
ELEVATED DURING THE NEXT FEW DAYS.  HEAVY RAINFALL WILL BE POSSIBLE
INTO THE WEEKEND, SO FLOODING WILL BE POSSIBLE ALONG RIVERS, ARROYOS
AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 18, 4:40 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT THU SEP 18 2014

TXZ060-182215-
WINKLER-
440 PM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN WINKLER COUNTY UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF KERMIT ALONG
STATE HIGHWAY 302 AT 439 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3200 10301 3189 10282 3177 10289 3173 10300
      3185 10316
TIME...MOT...LOC 2139Z 222DEG 6KT 3186 10301
Special weather statement, Sep 18, 4:56 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT THU SEP 18 2014

TXZ081-182230-
BIG BEND AREA-
456 PM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MARATHON
NEAR HIGHWAY 385... AT 456 PM CDT...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3038 10313 3029 10295 3008 10301 3009 10318
      3013 10328 3024 10332
TIME...MOT...LOC 2156Z 222DEG 6KT 3025 10317
Special weather statement, Sep 18, 5:03 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT THU SEP 18 2014

TXZ075-182230-
PECOS-
503 PM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER FORT STOCKTON AT 503 PM CDT...
MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3111 10285 3090 10265 3077 10289 3089 10304
TIME...MOT...LOC 2203Z 222DEG 6KT 3089 10289
Local storm report, Sep 18, 5:16 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     2 NW FORT STOCKTON      30.91N 102.91W
09/18/2014  M59 MPH          PECOS              TX   ASOS

&&

DH
Special weather statement, Sep 18, 6:02 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT THU SEP 18 2014

NMZ034-182330-
SOUTHERN LEA COUNTY-
502 PM MDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL LEA COUNTY UNTIL 530 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 15 MILES
NORTHWEST OF JAL NEAR STATE HIGHWAY 128 AT 501 PM MDT...MOVING
NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3237 10348 3238 10339 3228 10320 3209 10337
      3221 10353
TIME...MOT...LOC 2301Z 222DEG 6KT 3222 10338
Special weather statement, Sep 18, 7:16 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CDT THU SEP 18 2014

TXZ069-070-190045-
REAGAN-UPTON-
716 PM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL UPTON AND WEST CENTRAL REAGAN
COUNTIES UNTIL 745 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR
FARM TO MARKET ROAD 1555 ALONG THE REAGAN...UPTON COUNTY BORDER
AT 715 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3143 10184 3143 10175 3132 10163 3125 10166
      3124 10180 3136 10190
TIME...MOT...LOC 0015Z 222DEG 6KT 3135 10181

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:09 PM CDTAreal Flood AdvisoryMAFUpton4 hr
Sep 18, 7:16 PM CDTSpecial Weather StatementMAFReagan29 min
Sep 18, 7:33 PM CDTSpecial Weather StatementMAFWard27 min
Sep 18, 8:00 PM CDTAreal Flood AdvisoryMAFReagan5 hr
Sep 18, 8:54 PM CDTSpecial Weather StatementMAF36 min
Sep 18, 10:10 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Sep 18, 10:20 PM CDTAreal Flood AdvisoryMAFPecos, Terrell4 hr
Sep 18, 11:24 PM CDTAreal Flood AdvisoryMAFReeves3 hr
Sep 19, 12:06 AM CDTFlash Flood WarningMAFReeves3 hr
Sep 19, 3:50 AM CDTFlash Flood WarningMAFCulberson4 hr
Sep 19, 4:40 AM CDTFlash Flood WarningMAFLoving, Reeves4 hr
Sep 19, 7:31 AM CDTFlash Flood WarningMAFWard, Winkler3 hr
Sep 19, 7:52 AM CDTFlash Flood WarningMAFCulberson3 hr
Sep 19, 8:25 AM CDTFlash Flood WarningMAFCrane, Ector, Pecos6 hr
Sep 19, 8:43 AM CDTFlash Flood WarningMAFLoving, Reeves4 hr
Sep 19, 9:06 AM CDTRiver Flood WarningMAFLoving, Reeves15 hr
Sep 19, 10:30 AM CDTFlash Flood WarningMAFWard, Winkler3 hr
Sep 19, 10:48 AM CDTAreal Flood WarningMAFCulberson6 hr
Sep 19, 10:53 AM CDTFlash Flood WarningMAFAndrews, Winkler3 hr
Sep 19, 11:29 AM CDTAreal Flood AdvisoryMAFMidland, Upton3 hr
Sep 19, 12:47 PM CDTAreal Flood WarningMAFLoving, Reeves6 hr
Sep 19, 1:26 PM CDTAreal Flood WarningMAFWard, Winkler6 hr
Sep 19, 2:18 PM CDTAreal Flood WarningMAFCrane, Ector6 hr
Sep 19, 5:18 PM CDTFlash Flood WarningMAFCulberson3 hr
Sep 19, 6:59 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos5 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.